Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2006 Nov;26(11):1641-5.

Povidone-iodine-induced burn: case report and review of the literature.

Author information

  • 1Department of Pharmacy Services, Toronto General Hospital, University Health Network, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada. donna.lowe@uhn.on.ca

Abstract

Burns are a rare but potentially serious complication of povidone-iodine use. This rare adverse drug reaction developed in a 38-year-old woman who underwent laparoscopic right ovarian cystectomy and endometrial ablation as a day procedure involving application of the topical antiseptic 10% povidone-iodine solution. Two days later, the patient was admitted to the hospital with burning, pain, itching, marked redness, and blistering extending from her midback to buttocks. A stain on her back also was evident. Partial-thickness chemical burn was diagnosed. Review of the literature yielded 13 other cases of povidone-iodine-induced burn. This underrecognized adverse effect of povidone-iodine application typically occurs when the povidone-iodine has not been allowed to dry or has been trapped under the body of a patient in a pooled dependent position. The burn is usually seen immediately after the procedure or on the next day, and typically heals with minimum scarring within 3-4 weeks with conservative treatment. The commonly postulated mechanism is a chemical burn due to irritation coupled with maceration, friction, and pressure. Given the widespread use of povidone-iodine and the potential for development of infection after a burn, clinicians need to be aware of this possible povidone-iodine-associated adverse drug reaction, and of preventive measures.

PMID:
17064209
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk